Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 79, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 11, 2023, 2:53 PM CDT for Pickett County, Tennessee. It was in force for 22 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2023, 2:53 PM CDT (19:53 UTC)
- Expired
- Jun 11, 2023, 3:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Pickett County, TN
The radar
The Nashville radar (KOHX), 127 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 2:59 PM CDT | HAIL 0.75 | 4 Nw Byrdstown, TN | Penny (0.75 in.) size hail reported via mPING. |
| Jun 11, 2:59 PM CDT | HAIL 0.75 | 4 Nw Byrdstown, TN | Penny (0.75 in.) size hail reported via mPING. |
| Jun 11, 2:59 PM CDT | HAIL 0.75 | 4 Nw Byrdstown, TN | Penny (0.75 in.) size hail reported via mPING. |
| Jun 11, 3:06 PM CDT | HAIL 1.75 | Byrdstown, TN | Photo received via Facebook of golf ball sized hail. |
| Jun 11, 3:06 PM CDT | HAIL 1.75 | Byrdstown, TN | Photo received via Facebook of golf ball sized hail. |
| Jun 11, 3:06 PM CDT | HAIL 1.75 | Byrdstown, TN | Photo received via Facebook of golf ball sized hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:26 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
692
WUUS54 KOHX 111953
SVROHX
TNC137-112015-
/O.NEW.KOHX.SV.W.0079.230611T1953Z-230611T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
253 PM CDT Sun Jun 11 2023
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northwestern Pickett County in Middle Tennessee...
* Until 315 PM CDT.
* At 253 PM CDT, a severe thunderstorm was located near Byrdstown,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Byrdstown, Wolf River Dock, Static and Huntersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3662 8502 3661 8495 3649 8518 3653 8526
3654 8527 3654 8528 3655 8528 3657 8527
3658 8527 3659 8528 3661 8528 3663 8527
TIME...MOT...LOC 1953Z 234DEG 22KT 3661 8522
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:20 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 11, 2:20 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Nashville TN 220 PM CDT Sun Jun 11 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Monday Night) Issued at 143 PM CDT Sun Jun 11 2023 Primary focus remains the severe threat for this afternoon and evening. Instability is on the rise, with strong WAA behind the warm front to our north. Cold front remains out to the west, and should start developing additional convection west of the area soon. Line of storms expected to move in the northwest part of the area around 3-4p, Nashville area around 5-7p, and weakening later in the evening as it moves out of the area around 9 or 10p. As mentioned in earlier discussions, cold front/cold pool driven storms may move a bit faster, so times can always change, so need to remain weather aware today. Main threat remains damaging wind gusts, but first strong storm of the afternoon went up fast just north of Nashville, and showed a strong hail signature, indicating that drier air aloft and steep lapse rates are indeed in place ahead of the cold front. So large hail will also be a threat this afternoon into the early evening. Plenty of moisture will also allow for some heavy rainfall, so cant rule out some heavy rainfall as well. Low level shear/helicity remains on the weaker side, so the tornado threat is low, but not zero. Monday looks to be dry, but upper trough over the Midwest will allow for some additional showers and storms to develop with a shortwave mainly for the southern zones on Monday night/Tuesday. && .LONG TERM... (Tuesday through next Sunday) Issued at 143 PM CDT Sun Jun 11 2023 As that upper trough slowly moves east, additional showers and storms will be possible Wednesday, but models continue to focus on the southern half of the area. Isolated convection will be possible on Thursday, with models mainly keeping us between shortwaves so not expecting more scattered showers and storms. Models and even ensembles really spread out late next week, with the only agreement that we stay in this active pattern and keeping chances for showers and storms into next weekend. && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Sun Jun 11 2023 Already we are seeing widely scattered convection pop up in this afternoon's pre-frontal air mass. Winds have increased considerably from the SW, and will continue that way until after this evening's fropa. We don't expect much additional activity until a squall line comes through Middle Tennessee with the front during the late afternoon and early evening. The HRRR has been very consistent in its timing throughout the morning, and we have been able to narrow the window to 1-2 hours for each of our terminals. Look for some lingering light showers after the initial line of convection comes through, with ceilings lowering to MVFR/IFR for several hours following the fropa. && .PRELIMINARY POINT TEMPS/POPS... Nashville 61 77 58 80 / 90 0 20 40 Clarksville 58 76 55 81 / 50 0 10 20 Crossville 57 71 49 71 / 90 10 20 40 Columbia 60 78 56 78 / 100 0 40 50 Cookeville 58 72 51 74 / 90 0 10 30 Jamestown 58 71 49 73 / 90 10 10 30 Lawrenceburg 60 77 57 75 / 100 0 50 50 Murfreesboro 60 79 55 79 / 100 0 20 40 Waverly 59 78 58 76 / 100 0 50 50 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barnwell LONG TERM....Barnwell AVIATION.....Rose
In the hours before
Special weather statement, Jun 11, 2:00 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
200 PM CDT Sun Jun 11 2023
TNZ008-027>029-111945-
Davidson TN-Wilson TN-Trousdale TN-Sumner TN-
200 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern
Davidson, central Sumner, northwestern Wilson and west central
Trousdale Counties through 245 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hendersonville, or 10 miles southwest of Gallatin, moving northeast
at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gallatin, Hendersonville, Goodlettsville, Millersville, Lakewood, Old
Hickory, Cottontown, Bethpage, Bledsoe Creek State Park and Green
Hill.
This includes Interstate 65 between mile markers 95 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3622 8666 3633 8675 3658 8644 3640 8619
TIME...MOT...LOC 1900Z 235DEG 29KT 3631 8662
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WhiteheadSpecial weather statement, Jun 11, 2:02 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
202 PM CDT Sun Jun 11 2023
TNZ008-009-029-111945-
Trousdale TN-Sumner TN-Macon TN-
202 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern Sumner,
Macon and northern Trousdale Counties through 245 PM CDT...
At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lafayette, Hartsville, Westmoreland, Red Boiling Springs and
Bethpage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8594 3650 8581 3636 8626 3654 8641
3664 8628
TIME...MOT...LOC 1902Z 235DEG 29KT 3643 8624
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WhiteheadSpecial weather statement, Jun 11, 2:05 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
205 PM CDT Sun Jun 11 2023
TNZ028-030-062-111945-
Rutherford TN-Wilson TN-Smith TN-
205 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of southern Smith,
northeastern Rutherford and eastern Wilson Counties through 245 PM
CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walterhill, or 11 miles northeast of Murfreesboro, moving northeast
at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watertown, Gordonsville, Hickman, South Carthage, Alexandria, Cedars
Of Lebanon State Park and Tuckers Crossroads.
This includes Interstate 40 between mile markers 242 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3617 8582 3610 8594 3611 8596 3609 8599
3608 8601 3609 8601 3608 8603 3609 8606
3607 8606 3607 8605 3604 8605 3592 8626
3603 8638 3630 8614 3630 8612 3633 8610
TIME...MOT...LOC 1905Z 223DEG 31KT 3601 8630
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WhiteheadLocal storm report, Jun 11, 2:34 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
234 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM Hail 1 SE Watertown 36.09N 86.13W
06/11/2023 E1.50 inch Wilson TN Emergency Mngr
1.5 inch hail reported along Neal Road in
Watertown.
&&Special weather statement, Jun 11, 2:38 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
238 PM CDT Sun Jun 11 2023
TNZ008-009-112000-
Sumner TN-Macon TN-
238 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern Sumner
County through 300 PM CDT...
At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 13 miles north of Gallatin, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westmoreland and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.
&&
LAT...LON 3664 8612 3649 8632 3655 8647 3665 8640
TIME...MOT...LOC 1938Z 220DEG 38KT 3657 8636
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WhiteheadSpecial weather statement, Jun 11, 2:44 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
244 PM CDT Sun Jun 11 2023
TNZ025-026-112030-
Dickson TN-Cheatham TN-
244 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern Dickson
and central Cheatham Counties through 330 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickson, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns,
Pleasant View and Charlotte.
This includes Interstate 40 between mile markers 189 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.
&&
LAT...LON 3638 8705 3612 8700 3609 8704 3605 8742
3616 8746
TIME...MOT...LOC 1943Z 250DEG 25KT 3613 8736
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WhiteheadThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:39 PM CDT | Special Weather Statement | OHX | Sumner | 36 min |
| Jun 11, 2:00 PM CDT | Special Weather Statement | OHX | Sumner | 45 min |
| Jun 11, 2:02 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 43 min |
| Jun 11, 2:05 PM CDT | Special Weather Statement | OHX | Wilson | 40 min |
| Jun 11, 2:23 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Smith, Wilson | 37 min |
| Jun 11, 2:35 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon | 25 min |
| Jun 11, 2:38 PM CDT | Special Weather Statement | OHX | Sumner | 22 min |
| Jun 11, 2:44 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 46 min |
| Jun 11, 2:48 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 27 min |
| Jun 11, 2:59 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 31 min |
| Jun 11, 3:03 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 42 min |
| Jun 11, 3:16 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Pickett | 29 min |
| Jun 11, 3:21 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Sumner | 39 min |
| Jun 11, 3:37 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 38 min |
| Jun 11, 4:00 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 24 min |
| Jun 11, 4:13 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton | 47 min |
| Jun 11, 4:36 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 24 min |
| Jun 11, 4:37 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Pickett | 38 min |
| Jun 11, 4:46 PM CDT | Tornado Warning | OHX | Fentress | 29 min |
| Jun 11, 5:14 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 46 min |
| Jun 11, 5:18 PM CDT | Tornado Warning | OHX | Cumberland | 27 min |
| Jun 11, 5:30 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 45 min |
| Jun 11, 5:38 PM CDT | Tornado Warning | OHX | Fentress | 37 min |
| Jun 11, 5:43 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 32 min |
| Jun 11, 5:55 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 35 min |
| Jun 11, 6:21 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 24 min |
| Jun 11, 6:42 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Perry, Wayne | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.